Alert archive / Michigan / Storm Warnings in 2024
Storm Warning 2, NWS Marquette, MI
NWS Marquette, MI issued this storm warning at Apr 2, 2024, 3:54 AM EDT. It took effect at Apr 2, 2024, 11:00 PM EDT. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2024, 3:54 AM EDT (07:54 UTC)
- In effect from
- Apr 2, 2024, 11:00 PM EDT
- Expired
- Apr 3, 2024, 4:21 PM EDT
- In force
- 17 hr
- Issued by
- NWS Marquette, MI
What forecasters said that day
The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this storm warning went out at Apr 2, 1:09 AM EDT, 2 hours 45 minutes earlier. Its key messages:
- Quiet weather in short term through tonight.
- Strong spring system Tuesday night into Wednesday. Main concerns are the combination of strong winds and heavy wet snow. The degree of impacts will depend highly on the track of the system.
- Widespread 35 mph winds possible in Upper Michigan.
- Long duration gale event expected late Tuesday night into Thursday morning. Some Storm Force Winds possible.
- Widespread 4-8 inches expected. Higher amounts expected across the high terrain of Marquette County into Thursday morning.
- Temperatures will trend to above normal by next weekend.
Area forecast discussion, Apr 2, 1:09 AM EDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
109 AM EDT Tue Apr 2 2024
.KEY MESSAGES...
- Quiet weather in short term through tonight.
- Strong spring system Tuesday night into Wednesday. Main
concerns are the combination of strong winds and heavy wet
snow. The degree of impacts will depend highly on the track of
the system.
- Widespread 35 mph winds possible in Upper Michigan.
- Long duration gale event expected late Tuesday night into
Thursday morning. Some Storm Force Winds possible.
- Widespread 4-8 inches expected. Higher amounts expected
across the high terrain of Marquette County into Thursday
morning.
- Temperatures will trend to above normal by next weekend.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 155 PM EDT Mon Apr 1 2024
Upper air pattern consists of a deep 500 mb trough across the
Rockies stretching down into Baja California. This trough moves into
the central plains and southern Rockies while a northern branch
trough drops southward from northern Alberta and Saskatchewan to
Lake Winnipeg area by 12z Tue. Quiet and dry for this forecast
period through tonight with very little changes made to the going
forecast.
&&
.LONG TERM /TUESDAY THROUGH MONDAY/...
Issued at 332 PM EDT Mon Apr 1 2024
Guidance continues handle the developing pattern shift very well.
The overall thought is for today's near zonal flow to break down as
deep troughing across the West Coast and broad troughing over Hudson
Bay transitions to split flow and a more amplified pattern that will
result in a strong system lifting into the Great Lakes region by
midweek. By the end of the week, an Omega pattern sets up, with the
resultant closed low making its way into New England, ridging moving
out of the Rockies, and another trough moving into the West Coast.
This will set the stage for a dry and warming trend from Friday
through weekend. As the main item of interest is the forthcoming mid-
week storm and potential impacts across the Upper Great Lakes, the
focus will primarily be there in this discussion.
Confidence is high (>75%) that a shortwave driving southeastward
into the Northern Plains Tuesday morning will phase with a vigorous
shortwave ejecting out of the Rockies and lifting northeast into the
middle-Mississippi River Valley. This phasing appears to take place
Tuesday evening, followed by the surface low deepening and tracking
north or northeast overnight. Guidance then suggests it'll
retrograde south or west through the day Wednesday while it occludes
before shifting back into the Ohio Valley Wednesday evening. The
system weakens and the mid-upper level closed low shifts east
Thursday while reinforcing a deepening nor'easter near New England.
Over the past 48 hours, guidance has trended the track of the
surface low west into central or western Michigan. A look at
ensemble clustering over the past model runs and not only is this
evident, but the member clustering is becoming tighter with each
run. There's still some notable differences though. For example,
the GEFS and EC still cluster the low over eastern or western Lower
Michigan respectively. These differences are also present in some of
the deterministics, with one camp tracking the system from near
Chicago to near the Thumb and another up to near Grand Rapids.
Because of these differences, there is still considerable
uncertainty in snow amounts and thus, impacts across Upper Michigan
in this forecast package. EFI values are within 0.7-0.8 and SOT of 0-
1, reinforcing the possibility of this becoming an anomalous event
for the forecast area. Ptype analysis via model soundings suggests
the airmass may be warm enough for onset to begin as rain; however,
the combination of colder air wrapping around the system, dynamic
cooling, and the loss of sunshine should transition most, if not
all, ptype over to snow overnight. GEFS and EC ensembles both,
despite their clustering differences, suggest a 50-80% chance of
exceeding 6 inches of wet snow Tuesday night through Wednesday
across central, southern, and eastern Upper Michigan. While still
possible across the west, these ensemble systems are less
aggressive. The same ensembles suggests around 50% chance the
Michigamme Highlands could exceed 12 inches in the same period. Snow
should persist longer into early Thursday across Marquette County
given the north to northeasterly flow. Event totals for the higher
terrain may eclipse 15 inches (30-50% chance), and even immediate
lakeshores areas may see 5 to 10 inches if temperatures work out.
Given the track differences, model guidance hasn't exactly narrowed
in on when precip will start. This is further complicated a very dry
low level atmosphere below 10k feet that's present in most model
soundings Tuesday. In the past with similar storms, this has worked
to delay precip onset for most of the area. But model soundings show
this being eroded in Menominee through the morning hours
efficiently. The general theme in this package and the expectation
is that precip chances will grow from south to north through the
day, with 'likely values' being everywhere except the Keweenaw by
late afternoon/early evening.
Confidence is highest is that the system will result in a strong
pressure gradient, which will support widespread strong winds across
the Upper Great Lakes. Guidance continues to suggest high
probabilities (>75%) of widespread 35 mph wind gust potential and
~50% chance of widespread 40+ mph winds. This will support a risk
for beach erosion and lakeshore flooding in many locations along
Lake Superior. Because of the spread in snow amount potential, that
snow will be heavy and wet, coupled with these winds, blizzard
conditions will be possible. Those with travel plans Tuesday night
and Wednesday should consider changing their plans. Everyone should
prepare for the possibility of power outages. Given the growing
confidence in impacts, opted to go ahead and issue a Winter Storm
Watch for Tuesday night into Wednesday. The Watch runs through
Thursday morning for Marquette County.
As the low weakens and moves east into New England late week,
northerly winds should gradually subside. Amplified ridging over the
Plains Thursday moves east into the Midwest this weekend, resulting
in a warming trend accompanied by clearing skies and dry weather.
Slight chance PoPs are reintroduced early next week as a deep trough
over the western U.S. lifts northeast into the Plains, forming
another closed low.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 108 AM EDT Tue Apr 2 2024
Upslope ne winds to SAW and upslope easterly winds to CMX did lead
to passing sct/bkn clouds at around 1000ft earlier in the night in
the vcnty of each terminal, but recent satellite imagery shows that
those clouds have dissipated. Expect VFR to prevail thru this
morning at IWD/CMX/SAW. Attention then turns to organizing low pres
over the Mid-Mississippi Valley. That low will track toward sw Lwr
MI by evening then n across western Lwr MI tonight. Leading lighter
snow and lower cigs will begin to spread into Upper MI in the aftn,
resulting in MVFR developing at IWD this aftn and at CMX/SAW early
in the evening. Further reduction to IFR expected at IWD this
evening. CMX should remain MVFR, being near the northern edge of the
snow. At SAW, expect conditions to drop thru IFR to LIFR this
evening. Conditions at SAW could approach or even fall blo airfield
landing mins near or just beyond this fcst period under hvy snow.
Northeasterly winds will become gusty to 20-30kt this evening at all
terminals, strongest at CMX/SAW.
&&
.MARINE...
Issued at 332 PM EDT Mon Apr 1 2024
Light east and northeasterly winds through Tuesday morning will
begin intensifying as a strong spring storm system lifts into the
region, deepens, retrogrades, then shifts east.
By Tuesday evening, gale force gusts are expected to develop across
the central and eastern portions of the lake, with the west joining
the fray Wednesday morning. There's very good model agreement on
winds reaching high end gales status Wednesday, but there's mixed
signals on storm force conditions. Internal probabilistic guidance
paints large portions of Lake Superior with >75% chance of high end
gales. The guidance suggests 20-40% of storm force winds across the
central and east. A look at the GEFS and EC ensemble systems
suggests similar probabilities. Winds will primarily be out of the
northeast and north, so the largest waves (upwards of 15 feet
significant waves) are expected along the southern lakeshores of
Lake Superior from the Porkies to Keweenaw Point and Big Bay to
Whitefish Point. No changes were made to the Gale Watch at this
time; assuming nothing changes in the 18 and 0z guidance, expect the
watches to be upgraded to warnings tonight.
Winds should lighten late Wednesday night or Thursday morning. At
the moment, it looks like sub-gale conditions should develop by noon
Thursday, with winds falling below 20 kts by Friday morning. These
light winds look to persist through the weekend.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Storm Watch from this afternoon through Wednesday
afternoon for MIZ002-004-009>011-084.
Winter Storm Watch from this evening through Thursday morning
for MIZ005.
Winter Storm Watch from this evening through Wednesday
afternoon for MIZ006-007-013-014-085.
Winter Storm Watch from this afternoon through Wednesday
afternoon for MIZ012.
Lake Superior...
Gale Watch from Wednesday morning through late Wednesday night
for LSZ162.
Gale Watch from late tonight through Thursday morning for
LSZ240>251-263>267.
Lake Michigan...
Gale Watch from this evening through Thursday morning for
LMZ221-248-250.
&&
SHORT TERM...07
LONG TERM...JTP
AVIATION...Rolfson
MARINE...JTPHazardous weather outlook, Apr 1, 3:12 PM EDT, 12 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 312 PM EDT Mon Apr 1 2024 MIZ001>007-009>014-084-085-021200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 312 PM EDT Mon Apr 1 2024 /212 PM CDT Mon Apr 1 2024/ This Hazardous Weather Outlook is for portions of central Upper Michigan and western Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A winter storm system with accumulating...very heavy wet snow and very strong winds Tuesday night through Wednesday night is likely for most of the area. See the latest winter storm watch for further details. Minor lakeshore flooding and beach erosion is likely along the Lake Superior shoreline Wednesday into Wednesday night from Porcupine Mountains State Park to the Keweenaw Peninsula and from Big Bay to Whitefish Point. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-021200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 312 PM EDT Mon Apr 1 2024 /212 PM CDT Mon Apr 1 2024/ This Hazardous Weather Outlook is for portions of Central Lake Superior...Eastern Lake Superior and Western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday North gales to 45 knots are possible late Tuesday night through Wednesday night. See the latest Lake Superior forecast and Marine Weather Messages for further details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-021200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 312 PM EDT Mon Apr 1 2024 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday North gales to 40 knots are possible late Tuesday night through Wednesday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. 07
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 3:54 AM EDT | Gale Warning | MQT | 54 hr | |
| Apr 2, 5:30 AM EDT | Winter Storm Warning | MQT | Alger, Baraga, Delta, Dickinson, Gogebic, Houghton and 7 more | 51 hr |
| Apr 2, 5:36 AM EDT | Lakeshore Flood Advisory | MQT | Alger, Gogebic, Houghton, Keweenaw, Marquette, Ontonagon | 38 hr |
| Apr 2, 1:36 PM EDT | Blizzard Warning | MQT | Baraga, Marquette | 26 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.